This uterine cancer e-patient had a very bad reaction to a new chemo regimen yesterday and has lost confidence, and wants to learn more before proceeding. What advice do you have on these treatments? Are there good online e-patient communities?
The emails I received:
I went to the Infusion Room and a young RN starting infusing me with preparatory drugs such as Benadryl and steroids before the Taxol and later Carboplatin.
The moment the Taxol starting flowing into my system I had a series of “Oh no!” reactions that indicated a severe hypersensitivity to the drug. A crowd of nurses came on the scene.
My blood pressure dropped, I was seeing stars for hours afterwards, I couldn’t breath for the longest time. I am allergic to the stuff. They tell me it didn’t amount to full blown anaphylaxis, or cardiac arrest – but boy was it scary. I was sent home as my doctor determined I could not be “challenged” by it again until I was seen by an allergist.
I have since learned that most people who react (and there are lots of them, as much as 20%) are sensitive to the solvent which extracts the medicine from the yew bark to make the drug.
It’s a cheap enough FDA-approved drug, “well-tolerated” by most. But there is another (Abraxane) where the solvent is something different – albumin – and fewer people need the work-up of antihistamine and steroid (see they already know the potential lethality of Taxol!). However since fewer people buy it, it is very expensive — like $4200 a dose versus about $150. This is not a problem for me, and under the circumstances, even my insurance company might be persuaded. It turns out that Abraxane is approved for recurrent disease, not the initial case.
However in the interest of frugality, they want me to work with the stuff and become desensitized. From what I have learned, the desensitizing has to precede each chemo session. The other drug in the chemo regimen is Carboplatin, and there are people who are sensitive to that as well. They never got that far with me today.
My son was sitting directly across from me during the incident and he told me my face turned bright red and I looked like I was jumping out of my chair. I forgot but he noticed a nurse had to restrain me. I was close to blacking out.
After about 2 1/2 hours of no Taxol, all symptoms had vanished (seeing stars was last to go). But I saw how you could die from this, as some have done. If your heart is weak – or you are farther along in chemotherapy that it might have sustained some damage — well I don’t think the desensitization will cut it.
Time to be a very enquiring patient, and to confront the ideas behind this. I am not an average. I am an individual. And clearly my personal system does not accept this common enough drug. Too bad for the long-term use of it. Time to strike out in another direction, I think.
Today they are pushing me to go for a desensitization session, pronto. I got a call from the allergist, and another one from my oncologist’s nurse, urging me to stick with the program.
Yesterday, when I was being prepped for the infusion parlor, I had a meeting with my doctor to sign consent forms. He did tell me that some minuscule percentage of patients reacted to the solvent. I also saw that on the consent form one of the possible outcomes of using this chemotherapeutic agent was death. But I signed and went ahead.
I knew that one of my friends who had it had a similar reaction. That’s two of us now. So I hit the literature. I found that one of the patients who died had been reassured beforehand that the prepping with Benadryl and a steroid were adequate. He died of cardiac arrest (with perhaps pre-existing heart disease).
Well, it turns out that steroid actually needs several hours before it can have an effect, and it is only given shortly before the infusion as part of the i.v. line. Why?
They questioned outpatient compliance for actually taking the steroid before showing up. But it was as used sheer window-dressing. The article is very critical of this procedure. I also read about Abraxane, and wrote a note today to my oncologist to look into it.
His nurse (who always reads his email) when she called me denied that this was used in uterine cancer. I told her that it was exactly the same as Taxol, just in a different solution. She held her ground, but I have yet to talk to my oncologist.
If you have a severe enough reaction, they are not supposed to rechallenge you at all. So yes, I think calling my insurer might be in order. After all, I will be better off alive. Yes, you may anonymize this to solicit comments.